Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Nov, 2012, Volume 80, Issue 6

Likelihood Inference for a Fractionally Cointegrated Vector Autoregressive Model
p. 2667-2732

Søren Johansen, Morten Ørregaard Nielsen

We consider model based inference in a fractionally cointegrated (or cofractional) vector autoregressive model, based on the Gaussian likelihood conditional on initial values. We give conditions on the parameters such that the process is fractional of order and cofractional of order −; that is, there exist vectors for which is fractional of order − and no other fractionality order is possible. For =1, the model nests the I(−1) vector autoregressive model. We define the statistical model by 0 < , but conduct inference when the true values satisfy 0−<1/2 and ≠1/2, for which is (asymptotically) a stationary process. Our main technical contribution is the proof of consistency of the maximum likelihood estimators. To this end, we prove weak convergence of the conditional likelihood as a continuous stochastic process in the parameters when errors are independent and identically distributed with suitable moment conditions and initial values are bounded. Because the limit is deterministic, this implies uniform convergence in probability of the conditional likelihood function. If the true value >1/2, we prove that the limit distribution of is mixed Gaussian, while for the remaining parameters it is Gaussian. The limit distribution of the likelihood ratio test for cointegration rank is a functional of fractional Brownian motion of type II. If <1/2, all limit distributions are Gaussian or chi‐squared. We derive similar results for the model with  = , allowing for a constant term.

Log In To View Full Content